Connecticut, 2025

Drought in Connecticut, March 1 to 11, 2025

March 1 to 11, 2025 · NWS ALY · 2 events in 2 counties and zones

S. Drought Monitor, into the beginning of March before periods of new precipitation led to a downgrade to Moderate Drought (D1) conditions on March 11.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Severe Drought (D2) conditions continued across northwestern Connecticut, per the U.S. Drought Monitor, into the beginning of March before periods of new precipitation led to a downgrade to Moderate Drought (D1) conditions on March 11. The Stage 2 drought advisory, per the Connecticut Interagency Drought Workgroup, continued through this period. At this stage, residents and businesses were encouraged to minimize unnecessary water usage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 28, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
950 PM EST Fri Feb 28 2025

.SYNOPSIS...
A fast moving clipper system will bring some rain and snow to the
region tonight, with the most accumulating snow across the
Adirondacks.  Some additional rain and snow showers may accompany
the storm's cold front early in the day on Saturday, with windy
conditions and much colder air quickly returning behind the front
for the rest of the day.  It will be rather frigid for Sunday,
before moderating temperatures return for next week, along with the
potential for widespread rainfall by the middle of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Key Messages:

- Winter Weather Advisory in effect for the western Adirondacks
  through Saturday afternoon with areas seeing 3 to 6 inches of
  snowfall in total.

Discussion:

.Update...As of 9:50 PM EST...Current radar imagery shows light
snow now overspreading most of the region, especially north of
I-90. Precip may not initially reach the surface due to low-
level dry air as seen on the 00z KALY sounding, although NYS
mesonet cameras show do indeed show snow falling for many areas
north of I-90. While this batch of steady snow is quick-moving,
current radar imagery does show some additional rain/snow
showers across central and western NY that will move into our
region behind the main precip shield. Temperatures remain in the
mid 20s to around 40, and should slowly begin to rise over the
next few hours as winds pick up from the south. Overall, most of
the adjustments were minor with this update, as the previous
forecast remains in good shape with more details below...

.Previous...The initial warm advection ahead of the approaching
clipper system has spread into our area. Most of this activity
will be across northern areas (north of the Mohawk Valley and
I-90), but even southern areas may see a little bit of light
precip. While northern areas will be primarily snow, southern
areas may see just light rain as surface temps may be too warm.
Some upslope flow may locally enhance precip over the
Adirondacks but otherwise this will just be a quick shot of
light precip. A few inches of snow is expected to accumulate by
the late night hours over the western Adirondacks and perhaps
the southern Greens, but elsewhere, snowfall will be fairly
limited, with just a coating to an inch for the rest of the
region. The bulk of the steady precip will be done by about 4 AM
or so, although some spotty light additional precip will occur
afterward as well.

With a southerly flow developing, temps will be rising during
the late night hours, so lows will likely be during the first
part of the overnight period. South to southeast winds may
become gusty by the late night hours, especially across western
New England and within the Hudson Valley. Many areas will be
rising into the mid to upper 30s by the late night hours,
although far northern areas may still remain close to freezing.

Temps should continue to rise on Saturday morning, with highs
spiking ahead of the clipper's cold front in the mid 30s to mid
40s. Some additional rain or snow showers may accompany the
front, but CAMs suggest this will be spotty and scattered in
coverage and fairly light. A rogue snow squall can't be totally
ruled out, but surface temps may be mild enough in many areas to
prevent many issues.

As the front crosses the area, temps will crash behind the
boundary for Saturday afternoon. Most of the region will fall
below freezing by late in the day. Westerly winds will pick up
behind the front and become rather strong, as mixing should be
deep. Some gusts in the 30-45 mph range are possible for a few
hours late in the day.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Key Messages:

- A Cold Weather Advisory may be needed Saturday night in the
  western and southern Adirondacks thanks to wind chill values
  dropping as low as 10 to 20 below zero.

Discussion:

Behind the departing clipper system, good mixing and a strong
pressure gradient will continue to keep gusty northwest winds
into Saturday night. In addition, temps will be rather frigid to
low ranging from near 10 below over the Adirondacks to the
teens over the mid Hudson Valley. Wind chill values will be
below zero in many areas, with some parts of the Adirondacks as
low as 10 to 20 below zero. Cold Weather Advisory could be
needed for some parts of the Adirondacks on Saturday night.
Otherwise, it should be dry, as any lake effect activity will
stay west of the area over central New York within the northwest
flow.

It will remain cold for Sunday into Sunday night, although it
should stay dry with the lake effect remaining to the west.
Skies will be mostly clear, with daytime temps only in the teens
and 20s. On Sunday night, lows may be even colder, although
winds will be much lighter. Overnight lows will be as low as 10
below over the Adirondacks to the low teens in the mid Hudson
Valley.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Message:

- Temperatures will moderate above normal during the upcoming
  week.

- A prolonged, widespread rainfall event is anticipated
  Wednesday through Thursday. Confidence is medium to high in at
  least 0.5" regionwide with the probabilities for such having
  increased to ~60- 80%. Confidence remains low to medium in
  accumulations equating to or exceeding 1".

Discussion:

It will be dry to start the week with one last chilly day on
Monday, but temps will be moderating towards the middle of the
week. While highs will only be in the 20s and 30s on Monday,
they should reach 30s and 40s by Tuesday and 40s and 50s by
Wednesday.

A storm system will be approaching from the west and looks to
track west of the region. This system looks to have more
moisture compared to the past few systems. Although there may be
some initial snow or mix possible for northern areas, ensembles
suggest p-type will generally be rain with this system, with the
bulk of the rainfall occurring on Wednesday into Thursday. NBM
probs show a solid half inch to inch of rain will be possible
(around 50-80%), so this could allow for some ice movement or
hydro issues in some areas, although this will depend on
rainfall rates, exact temps and total QPF. At this time, NBM
probability for over an inch looks to be under 25% for most
areas. For now, will continue to monitor model trends and keep
the forecast close to the NBM at this time.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00z Sunday...Flying conditions are currently VFR at all
terminals, which should persist through the next few hours.
However, a clipper system will bring a period of snow to GFL and
potentially some snow or rain/snow showers to the other
terminals tonight. Main timing of precip looks to be from around
2-3z through 7-8z, and we have tried to time this out at each
terminal with tempo groups. Snow will likely lead to at least
intermittent IFR vsbys at GFL, with mainly MVFR vsbys in any
snow or rain/snow showers at ALB/PSF. However, brief IFR vsbys
can't be ruled out at ALB/PSF within any locally heavier snow
showers. Cigs should be mainly MVFR to VFR within any rain/snow
showers.

Once steadier precip ends later tonight, there could still be a
few light lingering rain/snow showers, but not expecting much in
the way of operational impacts with vsbys and cigs both
returning to VFR through at least early tomorrow morning. A
broken line of rain/snow showers will be possible ahead of a
cold frontal passage tomorrow morning, and we have included
prob30 groups for MVFR vsby reductions. Timing will likely be
able to refined further with subsequent TAF issuances, as well
as whether snow showers could be heavy enough to lead to brief
IFR vsbys. Any rain/snow showers end by early afternoon with a
return to VFR temperatures.

Winds are currently light and variable, but should turn to the
south/southeast within the next couple hours, and will increase
to 5-10 kt through much of tonight, and locally up to 10-15 kt
at ALB. Winds may briefly diminish for a few hours around or
shortly after sunrise tomorrow, but then abruptly turn to the
W/NW and increase to 10-15 kt with gusts of 25-30 kt late
tomorrow morning or early afternoon behind a west-to-east moving
cold front. With a strengthening low-level jet and winds at 2000
ft of up to 40-50 kt overnight tonight, have also added mention
of LLWS at all terminals beginning around 03z and lasting
through late tonight.

Outlook...

Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: Low Operational Impact. Breezy. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Moderate Operational Impact. Chance of RA.
Wednesday: High Operational Impact. Breezy. Definite RA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 4 PM EST Saturday for NYZ032-033.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/Main
SHORT TERM...Frugis
LONG TERM...Frugis
AVIATION...Main
Hazardous weather outlook, Feb 28, 3:54 PM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
354 PM EST Fri Feb 28 2025

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-011200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
354 PM EST Fri Feb 28 2025

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York except for
the western Adirondacks and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds are possible behind a strong cold front on Saturday
afternoon. Some gusts may reach 30 to 40 mph and isolated downed
tree limbs can't be ruled out. If stronger winds appear likely, then
a Wind Advisory will be issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-011200-
Northern Herkimer-Hamilton-
354 PM EST Fri Feb 28 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for the western Adirondacks in
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Gusty winds are possible behind a strong cold front on Saturday
afternoon. Some gusts may reach 30 to 40 mph and isolated downed
tree limbs can't be ruled out. If stronger winds appear likely, then
a Wind Advisory will be issued.

The combination of frigid temperatures and gusty winds will result in
low wind chill values on Saturday night. A Cold Weather Advisory
could be needed for parts of the Adirondacks.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts to the
National Weather Service in Albany New York via phone, email or
social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
March 1, 12:00 AM EST to March 11, 6:00 AM EST
Where
Northern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
March 1, 12:00 AM EST to March 11, 6:00 AM EST
Where
Southern Litchfield forecast zone
Reported by
Drought Monitor
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245546, 1245547.